I have fibromyalgia and have been on fentanyl patch, 75 mcg/72 hours for 2-3 weeks. I suffer from nausea within 18-24 hours after placing the new patch. The pain relief is phenomenal, but the nausea, sweating side effects are bad! Is this something that will subside as time goes on? Does my body just need to adjust? If so, how long? I also have insomnia the first night of wearing the new patch then severe drowsiness for the remainder.. Can doze off way too easily! Sounds weird to me. I am in love with the fact that my pain is so much better. Has anyone else had these side effect symptoms? And if so, does it get better or do I just need to learn to get used to it?? Any help, suggestions, feedback will be greatly appreciated!!
5 Aug 2012
Mom with fibro, welcome to the site. Yes, this is a heafty dose of the fentanyl patch if you have never used opiate pain relieves before, & it can make you feel quite nauseated for a few days. If it last longer than a couple of days you may need to be treated with something for the nausea or changed to a different med. That said, I am wondering why you are on such a heavy pain medication for the condition of fibromyalgia? I have had fibromyalgia all my life, & several other pain conditions & do not believe in using narcotics or opiad pain relievers for this type of pain. It's just my personal opinion, & understand how painful it is.
Starting on opiate pain meds leads to dependance & tolerance where eventually you will have to have it increased more & more & if you ever have pain from surgery or an accident of some sort, they will have a heck of a time treating you for pain because of the amount of opiate in your system already.Believe me I know what you are feeling. I have suffered with chronic pain all of my life, but mostly as an adult. Read my profile by clicking on the rudolph. I worked to raise 3 kids as a single mother without the advantage of pain medication with fibro(of course they didn't know what is was then) & a failed back surgery & scolioisis. The type of work I did required me to be very alert as I was what is considered today to be a PA before ther were PA's. Working with meds & patients requires alertness you wouldn't have with fentanyl or other pain meds. Later I became a real estate bank officer, & again I could not be all doped up at work. I wouldn't have even considered it anyway. There are many theories on what causes fibro in the first place & how to treat it. The best one I have ever heard is that treatment of this disease requires your full attention first of all, & keep moving. Exercise whether you feel like it or not is the best medicine available. Warm water expercises which should be available to you thru your local YMCA for free. Learn all you can by researching web sites strickly dealing with fibro. I can reference you one that a doctor that treats nothing but fibro patients if they will let me print it. If not I can comment it to you. drdryland.com has a free chapter of his book, & his theroy of what causes fibro. Being treated by a rheumatologist is paramount for this disease. I can't imagine a rheumatologist prescribing fentanyl pathes for fibro pain. You don't want to feel numb! Stretching is your best friend even when it hurts. You are a mom, take those kids for walks often. The fresh air, sunshine, even when it rains.Getting the proper nutrition is also important along with taking a good muti-vitamin & mineral. Extra calcium for women with Vit. D with magnesium & zinc. Caltrate is a good one to take. Be proactive in your healthcare. Research everything you can about your disease & treatment. See a rheumatologist. I know this was not part of your question, & I answered that, but girl don't start down this path to self destruction if fibro is your only diagnosis. You really don't want to go there. Do this for your kids if not for yourself. You won't want to function as well on fentanyl. You may feel in the beginning, oh wow, it really helps my pain, but mark my words you will become tolerant of that dose which is already pretty big, & need it increased, & next you'll be laying on that couch all day sleeping when your kids need you to be there & active in their lives. Just my thoughts, & wishing you the best. Please thoroughly read the link I am providing you below. Just click on it & it will take you to the fentanyl patch info site approved by the FDA...
5 Aug 2012
Hello. I was on the Fentanyl 100 mcg patch for a couple of years. Yes. Nausea, and sweating are definately side effects. And mine didn't go away. I always had problems with the sweats. Not so much the nausea. It pretty much went away. And getting out in the sun, or any place really hot always made me feel really itchy and rash like on the patch. Hopefully it will go away for you though. Good luck and let me know how it goes. Ruthie
6 Aug 2012
I too am on the fentanyl patch however have never had trouble with them. If the symptoms don't go away or get better you might want to ask to go down to the 50 patch. If your having great results with the 75 then you might have pretty lose to the same with the 50. Plus if your worried a out btp the. You could ask for something to co from that. That being said I too would not recomend fentanyl for Fibro. Lyrica or something else like that might work pretty well without the opiate effects. Hope this helps.
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
My mom is on the lowest does of the Fentanyl patch to manage unknown chronic pain. Along with the Fentanyl patch she is also on Tramadol 50mg (has ...
5 answers • 13 Aug 2011
I have a butran 10 patch and was wondering if fentanyl patch would give more relief for my fibromyalgia pain
3 answers • 22 Apr 2013
... violent vomiting so much you get weaker every day. I can no longer dash to bathroom in time so have a large bucket at bed side. 4 times today I ...
2 answers • 5 Jul 2013
My mother was put on Fentanyl and started getting sick after 24hr of putting her first patch on. she
... took it off but is still have nausea and vomiting 12 hrs later. How long before the medication clears the body once it have been stopped?
1 answer • 1 Aug 2013
My fibromyalgia isn't being controlled by my medication I'm in terrible pain and I'm having alot of nausea due to this I got a pain ...
4 answers • 16 Dec 2013